Spectral Approximation for Quasiperiodic Jacobi Operators


Quasiperiodic Jacobi operators arise as mathematical models of quasicrystals and in more general studies of structures exhibiting aperiodic order. The spectra of these self-adjoint operators can be quite exotic, such as Cantor sets, and their fine properties yield insight into the associated quantum dynamics, that is, the one-parameter unitary group that solves the time-dependent Schrödinger equation. Quasiperiodic operators can be approximated by periodic ones, the spectra of which can be computed via two finite dimensional eigenvalue problems. Since long periods are necessary for detailed approximations, both computational efficiency and numerical accuracy become a concern. We describe a simple method for numerically computing the spectrum of a period-K Jacobi operator in O(K 2) operations, then use the algorithm to investigate the spectra of Schrödinger operators with Fibonacci, period doubling, and Thue–Morse potentials.

This is a preview of subscription content, access via your institution.


  1. 1

    IEEE Standard for Floating-Point Arithmetic (IEEE Standard 754–2008). Institute of Electrical and Electronics Engineers, Inc., (2008)

  2. 2

    Anderson E., Bai Z., Bischof C., Blackford S., Demmel J., Dongarra J., Du Croz J., Greenbaum A., Hammarling S., McKenney A., Sorensen D.: LAPACK User’s Guide, third edn. SIAM, Philadelphia (1999)

    Google Scholar 

  3. 3

    Avila A., Jitomirskaya S.: The ten martini problem. Ann. Math. 170, 303–342 (2009)

    MathSciNet  Article  MATH  Google Scholar 

  4. 4

    Avila A., Krikorian R.: Reducibility or nonuniform hyperbolicity for quasiperiodic Schrödinger cocycles. Ann. Math. 164, 911–940 (2006)

    MathSciNet  Article  MATH  Google Scholar 

  5. 5

    Avishai Y., Berend D.: Trace maps for arbitrary substitution sequences. J. Phys. A 26, 2437–2443 (1993)

    MathSciNet  Article  MATH  Google Scholar 

  6. 6

    Avishai Y., Berend D., Glaubman D.: Minimum-dimension trace maps for substitution sequences. Phys. Rev. Lett. 72, 1842–1845 (1994)

    MathSciNet  Article  MATH  Google Scholar 

  7. 7

    Bellissard, J.: Spectral properties of Schrödinger’s operator with a Thue–Morse potential. In: Springer Proceedings in Physics, Number Theory and Physics, vol. 47, pp. 140–150. Springer, Berlin (1990)

  8. 8

    Bellissard J., Iochum B., Scoppola E., Testard D.: Spectral properties of one-dimensional quasicrystals. Commun. Math. Phys. 125, 527–543 (1989)

    MathSciNet  Article  MATH  Google Scholar 

  9. 9

    Bellissard J., Bovier A., Ghez J.-M.: Spectral properties of a tight binding Hamiltonian with period doubling potential. Commun. Math. Phys. 135, 379–399 (1991)

    MathSciNet  Article  MATH  Google Scholar 

  10. 10

    Bischof C.H., Lang B., Sun X.: A framework for symmetric band reduction. ACM Trans. Math. Softw. 26, 581–601 (2000)

    MathSciNet  Article  Google Scholar 

  11. 11

    Damanik D.: Singular continuous spectrum for a class of substitution Hamiltonians II. Lett. Math. Phys. 54, 25–31 (2000)

    MathSciNet  Article  Google Scholar 

  12. 12

    Damanik D.: Uniform singular continuous spectrum for the period doubling Hamiltonian. Ann. Henri Poincaré 2, 101–118 (2001)

    MathSciNet  Article  MATH  Google Scholar 

  13. 13

    Damanik, D.: Strictly ergodic subshifts and associated operators. In: Proceedings of Symposium Pure Mathematical Spectral Theory and Mathematical Physics: a Festschrift in Honor of Barry Simon’s 60th Birthday, vol. 76, pp. 539–563. American Mathematical Society, Providence, RI (2007)

  14. 14

    Damanik, D., Embree, M., Gorodetski, A.: Spectral properties of Schrödinger operators arising in the study of quasicrystals, (2012). arXiv:1210.5753 [math.SP]

  15. 15

    Damanik D., Embree M., Gorodetski A., Tcheremchantsev S.: The fractal dimension of the spectrum of the Fibonacci Hamiltonian. Commun. Math. Phys. 280, 499–516 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  16. 16

    Damanik, D., Gorodetski, A.: Almost sure frequency independence of the dimension of the spectrum of Sturmian Hamiltonians, (2014). arXiv:1406.4810 math.SP]

  17. 17

    Damanik D., Lenz D.: Uniform spectral properties of one-dimensional quasicrystals, I. Absence of eigenvalues. Commun. Math. Phys. 207, 687–696 (1999)

    MathSciNet  Article  MATH  Google Scholar 

  18. 18

    Damanik, D., Fillman, J.: Spectral Theory of Discrete One-Dimensional Ergodic Schrödinger Operators. In preparation

  19. 19

    Damanik, D., Gorodetski, A., Yessen, W.: The Fibonacci Hamiltonian, (2014). arxiv:1403.7823 [math.SP]

  20. 20

    Delyon F., Peyrière J.: Recurrence of the eigenstates of a Schrödinger operator with automatic potential. J. Stat. Phys. 64, 363–368 (1991)

    Article  MATH  Google Scholar 

  21. 21

    Even-Dar Mandel S., Lifshitz R.: Electronic energy spectra of square and cubic Fibonacci quasicrystals. Philos. Mag 88, 2261–2273 (2008)

    Article  Google Scholar 

  22. 22

    Falconer K.: Fractal Geometry: Mathematical Foundations and Applications, 2nd edn. Wiley, Chichester (2003)

    Google Scholar 

  23. 23

    Gear C.W.: A simple set of test matrices for eigenvalue programs. Math. Comp. 23, 119–125 (1969)

    MathSciNet  Article  MATH  Google Scholar 

  24. 24

    Halsey T.C., Jensen M.H., Kadanoff L.P., Procaccia I., Shraiman B.I.: Fractal measures and their singularities: the characterization of strange sets. Phys. Rev. A 33, 1141–1151 (1986)

    MathSciNet  Article  MATH  Google Scholar 

  25. 25

    Harper P.G.: Single band motion of conduction electrons in a uniform magnetic field. Proc. Phys. Soc. A 68, 874–878 (1955)

    Article  MATH  Google Scholar 

  26. 26

    Hof A., Knill O., Simon B.: Singular continuous spectrum for palindromic Schrödinger operators. Commun. Math. Phys 174, 149–159 (1995)

    MathSciNet  Article  Google Scholar 

  27. 27

    Kohmoto M., Kadanoff L.P., Tang C.: Localization problem in one dimension: mapping and escape. Phys. Rev. Lett. 50, 1870–1872 (1983)

    MathSciNet  Article  Google Scholar 

  28. 28

    Kotani S.: Jacobi matrices with random potentials taking finitely many values. Rev. Math. Phys. 1, 129–133 (1989)

    MathSciNet  Article  MATH  Google Scholar 

  29. 29

    Lamoureux M.P.: Reflections on the almost Mathieu operator. Integral Equ. Oper. Theory 28, 45–59 (1997)

    MathSciNet  Article  MATH  Google Scholar 

  30. 30

    Last Y.: Zero measure spectrum for the almost Mathieu operator. Commun. Math. Phys. 164, 421–432 (1994)

    MathSciNet  Article  MATH  Google Scholar 

  31. 31

    Last Y.: Quantum dynamics and decompositions of singular continuous spectra. J. Funct. Anal. 142, 406–445 (1996)

    MathSciNet  Article  MATH  Google Scholar 

  32. 32

    Liu, Q., Qu, Y.: Iteration of polynomial pair under Thue–Morse dynamic (2014). arXiv:1403.2257 [math.DS]

  33. 33

    Marin L.: On- and off-diagonal Sturmian operators: Dynamic and spectral dimension. Rev. Math. Phys. 24(05), 1250011 (2012)

    MathSciNet  Article  MATH  Google Scholar 

  34. 34

    Mendes P., Oliveira F.: On the topological structure of the arithmetic sum of two Cantor sets. Nonlinearity 7, 329–343 (1994)

    MathSciNet  Article  MATH  Google Scholar 

  35. 35

    Moreira C.G., Morales E.M., Rivera-Letelier J.: On the topology of arithmetic sums of regular Cantor sets. Nonlinearity 13, 2077–2087 (2000)

    MathSciNet  Article  MATH  Google Scholar 

  36. 36

    Ostlund S., Pandit R., Rand D., Schellnhuber H.J., Siggia E.D.: One-dimensional Schrödinger equation with an almost periodic potential. Phys. Rev. Lett. 50, 1873–1876 (1983)

    MathSciNet  Article  Google Scholar 

  37. 37

    Palis J., Takens F.: Hyperbolicity and Sensitive Chaotic Dynamics at Homoclinic Bifurcations. Cambridge University Press, Cambridge (1993)

    Google Scholar 

  38. 38

    Parlett, B.N.: The Symmetric Eigenvalue Problem, SIAM Classics edition. SIAM, Philadelphia (1998)

  39. 39

    Queffélec M.: Substitution Dynamical Systems—Spectral Analysis. Springer, Berlin (1987)

    Google Scholar 

  40. 40

    Reed M., Simon B.: Methods of Modern Mathematical Physics I: Functional Analysis, revised and enlarged edition. Academic Press, San Diego (1980)

    Google Scholar 

  41. 41

    Rudin W.: Some theorems on Fourier coefficients. Proc. Am. Math. Soc. 10, 855–859 (1959)

    MathSciNet  Article  MATH  Google Scholar 

  42. 42

    Rutishauser, H.: On Jacobi rotation patterns. In: Proceedings of Symposia in Applied Mathematics Experimental Arithmetic, High Speed Computing and Mathematics, vol. 15, pp. 219–239. American Mathematical Society, Providence, RI (1963)

  43. 43

    Shapiro, H.S.: Extremal problems for polynomials and power series. Master’s thesis, Massachusetts Institute of Technology (1951)

  44. 44

    Simon B.: Szegő’s Theorem and Its Descendants. Princeton University Press, Princeton (2011)

    Google Scholar 

  45. 45

    Tél T., Fülöp Á., Vicsek T.: Determination of fractal dimensions for geometrical multifractals. Phys. A 159, 155–166 (1989)

    Article  Google Scholar 

  46. 46

    Teschl G.: Jacobi Operators and Completely Integrable Nonlinear Lattices. American Mathematical Society, Providence (2000)

    Google Scholar 

  47. 47

    Thouless D.J.: Bandwidths for a quasiperiodic tight-binding model. Phys. Rev. B 28, 4272–4276 (1983)

    MathSciNet  Article  Google Scholar 

  48. 48

    Toda M.: Theory of Nonlinear Lattices, 2nd edn. Springer, Berlin (1989)

    Google Scholar 

  49. 49

    van Moerbeke, P.: The spectrum of Jacobi matrices. Invent. Math. 37, 45–81 (1976)

    MathSciNet  Article  MATH  Google Scholar 

  50. 50

    Yessen W.N.: Spectral analysis of tridiagonal Fibonacci Hamiltonians. J. Spectr. Theory 3, 101–128 (2013)

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Charles Puelz.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Puelz, C., Embree, M. & Fillman, J. Spectral Approximation for Quasiperiodic Jacobi Operators. Integr. Equ. Oper. Theory 82, 533–554 (2015). https://doi.org/10.1007/s00020-014-2214-1

Download citation

Mathematics Subject Classification

  • Primary 47B36
  • 65F15
  • 81Q10
  • Secondary 15A18
  • 47A75


  • Jacobi operator
  • Schrödinger operator
  • quasicrystal
  • Fibonacci
  • period doubling
  • Thue–Morse